A 67 year old man developed cyanide poisoning from apricot kernel extract, reveal doctors in the journal BMJ Case Reports.
The issue came to light after they noticed that he had abnormally low levels of oxygen (hypoxia) in his body when he was under anaesthetic for routine surgery. Blood tests showed that he had high levels of cyanide in his body.
The man explained that he had been taking two teaspoons of home-made apricot kernel extract every day for the past five years in addition to three tablets of Novodalin - a herbal fruit kernel supplement.
Apricot kernels contain cyanide, and along with the herbal supplement, the man was taking nearly 17.32 milligrams of cyanide every day, which is enough to raise blood cyanide to around 25 times above acceptable levels, say the authors.*
The doctors made the man aware of their concerns about his fruit kernel diet, but he nevertheless opted to continue with it.